How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 20916
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My dog has again gotten dark spots under s belly and under s

Customer Question

Customer: My dog has again gotten dark spots under his belly and under his legs..when this first happened I took him to the vet and they gave me a Gentocin Topical Spray to spray 2 or 3 times a day. Eventually they went away but now came back..Is this possible from running in the grass in the dog park. I am now spraying him again with the same spray.
JA: Thanks. Can you give me any more details about your issue?
Customer: He is a Chihuahua Mix. It does not itch him.
JA: OK got it. Last thing — JustAnswer charges a fee (generally around $19) to post your type of question to Dog Veterinary Experts (you only pay if satisfied). There are a couple customers ahead of you. Are you willing to wait a bit?
Customer: yes
JA: OK. Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

Are the spots flat and part of the skin? Or raised?

Can you take a photo of this? If you can do so and post them online, it will let me see what you are seeing. To post them, you can either use the paper clip on the tool bar. Or if you cannot see that on your phone/computer, then you can post them on any site (ie Flickr, Photobucket, Imgr etc) and paste the web address here for me to have a peek.

Customer: replied 1 year ago.
The spots are not raised. Looks like part of the skin. They are actually small in different parts under him.
Expert:  Dr. B. replied 1 year ago.

Thank you,

Now in your lad's situation, I do think you are actually seeing a benign side effect of low grade skin irritation. This is because black discoloration that isn't raised nor itchy is most likely to be hyperpigmentation. It is due to melanocytes being stimulated to produce more melanin (it is akin to our melanocytes making more melanin when our skin is being 'irritated' by the sun) which makes the skin dark or black where this is occurring. And I would note that grass allergy (or irritation from its abrasive nature on this fairly hairless area of skin) could very much cause what we are seeing. Though of course we can see allergies related to anything they are in contact with (ie pollens, flea saliva food allergies, etc).

In any case, it sounds like you are already treating appropriately here. The reason it responds to the spray is because I suspect the spray contains Betamethasone. This is a mild steroid and would help reduce irritation/inflammation. This is fine to use when he does flare up and is reacting to the grass.

Otherwise, if you were needing to use this a lot (and since steroids can cause side effects), you could alternatively use an antihistamine with him. Most commonly we use Benadryl/Diphenhydramine (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/diphenhydramine-benadryl). A low dose (ie. 0.5-2 mg per pound of their body weight twice daily) can just be enough to reduce that allergic irritation. We like to keep the dose low, as it can cause drowsiness (just like people). And of course, this medication shouldn't be used if your wee one has any pre-existing conditions or is on any other medication without speaking to your vet first.

Overall, these signs do sound like hyperpigmentation and are likely a reaction to a grass allergy or it directly irritating its skin. Therefore, we can use the spray as you have or you can try pre-treating him with an antihistamine to try and reduce his reaction to this.

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )

Related Dog Veterinary Questions